Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 166, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 18, 1996, 8:28 PM CDT for Butler County, Kansas. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 18, 1996, 8:28 PM CDT (01:28 UTC)
- Expired
- Jun 18, 1996, 9:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Butler County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 8:33 PM CDT | Hail 0.75 | Rosalia, KS | |
| Jun 18, 8:46 PM CDT | Hail 0.75 | Towanda, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2121 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1454 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 190135 SVRICT KSC015-190230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 828 PM CDT TUE JUN 18 1996 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 930 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL KANSAS ...BUTLER COUNTY AT 830 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS OVER BUTLER COUNTY FROM WHITEWATER TO EL DORADO TO BEAUMONT. THE STORMS WERE MOVING SOUTHEAST AT 15 MPH. TOWNS IN THE PATH OF THESE STORMS INCLUDE EL DORADO...AUGUSTA... AND WHITEWATER. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERS TORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. DAVIS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:43 PM CDT, 4 hours 45 minutes earlier.
Area forecast discussion, Jun 18, 3:43 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 345 PM CDT TUE JUN 18 1996 PROBABLY LOOKING AT TWO THUNDERSTORM EVENTS THIS PKG. ONE THIS EVENING AND ONE LATE TONIGHT. LOW DVLPG OVR WRN KS WITH WARM FRONT THROUGH NRN KS. HI TEMPS AND DWPTS HAVE DESTABLIZED AMS THIS AFTN...HOWEVER AMS CURRENTLY CAPPED PER SOUNDINGS MODIFIED WITH MODEL 700 MB TEMPS. A FEW SHOWERS NOTED OVER MARION/CHASE COUNTIES ON WHAT IS PROBABALY THE EDGE OF THE CAP. THESE MAY ALSO BE ENHANCED BY TAIL END OF VORT LOBE MOVING THROUGH IA AND OUTFLOW BNDRY FROM THIS MRNGS CONVECTION. WITH WAA AT 700 FEEL CAP WILL HOLD OVER MOST OF AREA AND WILL NEED INCRG SFC CONVERGENCE TO BREAK IT. BEST CHC THIS EVNG WILL BE NEARER THE FNT IN CNTRL KS. OVRNGT A WK VORT LOBE SHUD MOVE ACRS THE HIGH PLAINS AND COMBINE WITH LLJ TO SET UP MCS IN AREA OF SFC CONVERGENCE IN NE. THICKNESS PATTERNS INDICATE THAT THIS SHOULD HEAD SOUTH-SOUTHEAST ACRS ERN KS. WOULD SPLIT ZONES UP ALONG LINCOLN-ICT LINE ON THIS ONE. TMRW...SFC LOW TO STRENTHEN AND SHIFT EAST INTO WRN SECTIONS OF CWA. CAP TO REMAIN STG WITH 700 MB TEMPS AROUND 14. 850 TEMPS INDICATE ANOTHER HOT DAY OF 95-100 ACRS CNTRL/SCNTRL...BUT THIS MAY NOT BE ENOUGH TO POP CAP UNTIL LATE...ESPECIALLY IF AMS HAS TO RECOVER FROM MRNG CONVECTION. WILL KEEP POPS REASONABLY LOW AGAIN. RSL 069/098 33 SLN 070/096 43 ICT 071/098 23 HUT 070/098 23 CNU 070/094 22 MATT
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:04 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 56 min |
| Jun 18, 7:26 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 34 min |
| Jun 18, 7:28 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 32 min |
| Jun 18, 7:42 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 48 min |
| Jun 18, 7:58 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 47 min |
| Jun 18, 7:59 PM CDT | Flash Flood Warning | ICT | Greenwood, Wilson | 3 hr |
| Jun 18, 7:59 PM CDT | Flash Flood Warning | ICT | Butler | 3 hr |
| Jun 18, 8:06 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 69 min |
| Jun 18, 9:06 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 54 min |
| Jun 18, 9:22 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 53 min |
| Jun 18, 9:41 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 64 min |
| Jun 18, 9:50 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 55 min |
| Jun 18, 9:57 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 48 min |
| Jun 18, 10:31 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.